Lightning, Sussex
- When
- July 22, 4:30 PM EST
- Where
- Sussex County, Lewes
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Lightning struck a bay front house in Lewes in the Cape Shores Development. Lightning blasted away an interior wall in the house and started a fire in the first floor ceiling.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck a bay front house in Lewes in the Cape Shores Development. Lightning blasted away an interior wall in the house and started a fire in the first floor ceiling. Damage was estimated at about $25,000 and there were no serious injuries reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 22, 2:45 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT TUE JUL 22 2003
WONT TAKE MUCH TIME AS WX IS RATHER ACTIVE ATTM.
GOING WITH CATEGORICAL POPS TNGT...WITH SVR STMS ARND INTO THE EVE
AND BTR CHC FOR HVY RAIN OVNGT. LKLY POPS WED...WITH CHC WED NGT
INTO THU NGT BFR IT LOOKS LIKE SYS FINALLY PUSHES OFF TO THE E.
THEN DRY FOR A FEW DAYS BFR MORE CHC SUN AND MON.
NO CHGS ON MARINE...SML CRAFT ADVY UP FOR ALL WTRS.
ZONES SHOULD FLY AT 4 PM.
.PHI...FLASH FLOOD WATCH THRU TNGT PA54-55,60-62,67-69,
NJ1,7-10,12,15
SML CRAFT ADVY CST AND DE BAY.
KRAUSDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 605 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WITH DAMAGING WIND GUSTS. THESE STORMS COULD ALSO PRODUCE VERY HEAVY DOWNPOURS AND LOCALIZED FLOODING. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY AND DELAWARE COASTS. .DAYS TWO THROUGH SEVEN... THE RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALIZED FLOODING EXTENDS THROUGH WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY...AND POSSIBLY ALSO ON WEDNESDAY OR THURSDAY. AMC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
154 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0143 PM HILLSBOROUGH NJ HEAVY RAIN
07/22/03 SOMERSET .75 INCH RAIN IN 8
MINUTESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
432 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0143 PM HILLSBOROUGH NJ HEAVY RAIN
07/22/03 SOMERSET 3/4 INCH OR RAIN IN 8
MINUTES.
0219 PM METUCHEN NJ 0.75 IN HAIL
07/22/03 MIDDLESEX
0224 PM AVENEL NJ 0.25 IN HAIL
07/22/03 MIDDLESEX
0230 PM PISCATAWAY NJ WIND DAMAGE
07/22/03 MIDDLESEX NUMEROUS TREES DOWN AT
INTERSECTION OF RIVER AND
CENTENNIAL ROADS.
0315 PM CLARKSBURG NJ 0.25 IN HAIL
07/22/03 MONMOUTH
0337 PM SOLEBURY PA WIND DAMAGE
07/22/03 BUCKS A FEW TREES DOWN.
0345 PM NJ WIND DAMAGE
07/22/03 HUNTERDON TREES DOWN IN NUMEROUS
LOCATIONS.
0415 PM HILLSBOROUGH NJ 0.75 IN HAIL
07/22/03 SOMERSETPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
509 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0143 PM HILLSBOROUGH NJ HEAVY RAIN
07/22/03 SOMERSET 3/4 INCH OF RAIN IN 8
MINUTES.
0219 PM METUCHEN NJ 0.75 IN HAIL
07/22/03 MIDDLESEX
0224 PM AVENEL NJ 0.25 IN HAIL
07/22/03 MIDDLESEX
0230 PM PISCATAWAY NJ WIND DAMAGE
07/22/03 MIDDLESEX NUMEROUS TREES DOWN AT
INTERSECTION OF RIVER AND
CENTENNIAL ROADS.
0315 PM CLARKSBURG NJ 0.25 IN HAIL
07/22/03 MONMOUTH
0337 PM SOLEBURY PA WIND DAMAGE
07/22/03 BUCKS A FEW TREES DOWN.
0345 PM NJ WIND DAMAGE
07/22/03 HUNTERDON TREES DOWN IN NUMEROUS
LOCATIONS.
0400 PM FLEMINGTON NJ 1.75 IN HAIL
07/22/03 HUNTERDON
0415 PM HILLSBOROUGH NJ 1.50 IN HAIL
07/22/03 SOMERSET LIMBS DOWN FROM WIND.
0420 PM SOMERSET NJ WIND DAMAGE
07/22/03 SOMERSET POWERLINES DOWN.
0430 PM NEW BRUNSWICK NJ 1.75 IN HAIL
07/22/03 MIDDLESEX
0430 PM PISCATAWAY NJ 1.75 IN HAIL
07/22/03 MIDDLESEX
0445 PM MILLTOWN NJ 0.75 IN HAIL
07/22/03 MIDDLESEXThe national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333798.